Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 50, NWS Austin/San Antonio, TX

May 12, 2011Edwards County, Kinney County, Uvalde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 12, 2011, 6:30 AM CDT for Edwards County, Kinney County, Uvalde County, Texas. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2011, 6:30 AM CDT (11:30 UTC)
Expired
May 12, 2011, 7:30 AM CDT
In force
60 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Edwards County, TX, Kinney County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 34 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 6:45 AM CDTHAIL 110 N Alamo Village, TX
May 12, 7:30 AM CDTHAIL 0.56 Nw Brackettville, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 3:18 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2151 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2151 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2314 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WUUS54 KEWX 121130
SVREWX
TXC137-271-463-121230-
/O.NEW.KEWX.SV.W.0050.110512T1130Z-110512T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
630 AM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL EDWARDS COUNTY...
  NORTHERN KINNEY COUNTY...
  WESTERN UVALDE COUNTY...

* UNTIL 730 AM CDT.

* AT 626 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES NORTH OF
  ALAMO VILLAGE...OR 15 MILES NORTH OF BRACKETTVILLE...AND MOVING
  SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE CLINE...LAGUNA AND BLEWETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 2986 10008 2914 9996 2940 10062 2965 10055
TIME...MOT...LOC 1130Z 296DEG 25KT 2952 10040

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:36 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 12, 3:36 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
336 AM CDT THU MAY 12 2011

.DISCUSSION...
CONVECTION RAPIDLY STARTING TO FIRE OUT WEST ALONG THE RIO GRANDE
AND OVER THE WESTERN EDWARDS PLATEAU. THIS CONVECTION IS DUE TO A
SURFACE BOUNDARY...APPROACHING UPPER LEVEL JET AND MINIMAL
CAPPING. WILL GO WITH CHANCE POPS DUE TO HIGH CAPES WILL MENTION
SEVERE. SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 AM (15Z).
WATCH WILL LIKELY BE EXTENDED EASTWARD OR OTHER WATCHES ISSUED
EAST IF THIS ONE LATER TODAY INTO TONIGHT AS THE SYSTEM PROGRESSES
EASTWARD. A COLD FRONT WILL MOVE ACROSS THE AREA EARLY FRIDAY
ENDING THE POPS. FOR THIS WEEKEND INTO EARLY NEXT WEEK...SURFACE
TO UPPER LEVEL RIDGES PERSISTS OVER THE AREA. HAVE GONE A LITTLE
WARMER THAN GUIDANCE HIGHS DUE TO SLIGHT DOWNSLOPE ALOFT. BY THE
MIDDLE OF NEXT WEEK ANOTHER UPPER LEVEL TROUGH MOVES INTO THE
WESTERN STATES WITH THE SURFACE HIGH MOVING OFF TO THE EAST
ALLOWING FOR A SOUTHERLY FLOW AND LOWER LEVEL MOISTURE TO RETURN
ALONG WITH WARMER NIGHTTIME TEMPERATURES. THE NEXT RAIN MAKING
SYSTEM IS LIKELY THE END OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              88  69  86  61  83 /  40  40  10   0   0
AUSTIN BERGSTROM INTL AIRPORT  89  69  86  56  82 /  40  40  10   0   0
NEW BRAUNFELS MUNI AIRPORT     90  68  89  59  83 /  40  30  -    0   0
BURNET MUNI AIRPORT            87  66  82  57  80 /  40  30  -    0   0
DEL RIO INTL AIRPORT           94  71  94  66  88 /  40  10  -    0   0
GEORGETOWN MUNI AIRPORT        87  68  83  57  80 /  40  40  10   0   0
HONDO MUNI AIRPORT             91  68  93  60  86 /  40  30  -    0   0
SAN MARCOS MUNI AIRPORT        89  70  87  59  82 /  40  40  10   0   0
LA GRANGE - FAYETTE REGIONAL   87  72  85  59  81 /  40  40  20   0   0
SAN ANTONIO INTL AIRPORT       89  70  89  62  84 /  40  30  -    0   0
STINSON MUNI AIRPORT           90  71  92  64  86 /  40  30  -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...10
SYNOPTIC/GRIDS...04
Hazardous weather outlook, May 12, 3:55 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 AM CDT THU MAY 12 2011

TXZ171>173-183>194-202>209-217>225-228-131200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
355 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 AM THURSDAY
MORNING FOR THE WESTERN HALF OF THE REGION. THE MAIN THREATS WILL
BE LARGE HAIL AND DAMAGING WINDS. STRONG TO SEVERE THUNDERSTORMS WILL
CONTINUE TO AFFECT THIS REGION THROUGH 10 AM.

LOCATIONS ACROSS THE EASTERN SECTIONS OF THE HILL COUNTRY AND
SOUTH CENTRAL TEXAS WILL SEE THE CHANCE FOR SHOWERS AND STRONG
THUNDERSTORMS LATER THIS MORNING AND INTO THE AFTERNOON. THERE IS
A CHANCE FOR SEVERE THUNDERSTORMS DURING THE AFTERNOON AND INTO THE
EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A COLD FRONT WILL MOVE SOUTH THROUGH THE REGION ON FRIDAY. THIS
WILL USER IN COOLER AND DRIER AIR WITH NO SIGNIFICANT WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND INTO
THURSDAY EVENING.

In the hours before

Local storm report, May 12, 5:30 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
530 AM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     HAIL             LANGTRY                 29.82N 101.57W
05/12/2011  E0.70 INCH       VAL VERDE          TX   OTHER FEDERAL

            RPT FROM BORDER PATROL

&&

EVENT NUMBER EWX1100137

JPB
Special weather statement, May 12, 6:07 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
607 AM CDT THU MAY 12 2011

TXZ183-121200-
VAL VERDE-
607 AM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 700 AM
CDT...

AT 602 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF
CARTA VALLEY TO 7 MILES NORTHEAST OF AMISTAD VILLAGE TO SEMINOLE
CANYON STATE PARK...AND MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DEL RIO...
  AMISTAD VILLAGE...
  LAUGHLIN AFB...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:09 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano51 min
May 11, 7:12 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano63 min
May 11, 7:15 PM CDTAreal Flood AdvisoryEWXLlano105 min
May 11, 7:59 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano46 min
May 11, 8:37 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano23 min
May 11, 8:42 PM CDTAreal Flood AdvisoryEWXBurnet108 min
May 11, 8:56 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano, Travis, Williamson49 min
May 11, 9:33 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson27 min
May 11, 9:53 PM CDTSevere Thunderstorm WarningEWXWilliamson37 min
May 11, 10:19 PM CDTSevere Thunderstorm WarningEWXHays, Travis41 min
May 11, 10:49 PM CDTSevere Thunderstorm WarningEWXHays, Travis41 min
May 12, 3:28 AM CDTSevere Thunderstorm WarningEWXVal Verde47 min
May 12, 4:20 AM CDTSevere Thunderstorm WarningEWXVal Verde40 min
May 12, 5:00 AM CDTAreal Flood AdvisoryEWXVal Verde2 hr
May 12, 5:05 AM CDTSevere Thunderstorm WarningEWXVal Verde40 min
May 12, 5:24 AM CDTFlash Flood WarningEWXVal Verde3 hr
May 12, 5:46 AM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde44 min
May 12, 6:40 AM CDTTornado WarningEWXKinney35 min
May 12, 6:59 AM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Kinney, Maverick, Medina and 4 more61 min
May 12, 7:06 AM CDTTornado WarningEWXUvalde39 min
May 12, 7:45 AM CDTTornado WarningEWXUvalde45 min
May 12, 8:05 AM CDTSevere Thunderstorm WarningEWXDimmit, Kinney, Maverick, Medina, Uvalde, Zavala40 min
May 12, 8:26 AM CDTTornado WarningEWXDimmit, Maverick, Zavala49 min
May 12, 8:41 AM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Comal, Dimmit, Frio, Kendall and 5 more64 min
May 12, 8:49 AM CDTRiver Flood WarningEWXVal Verde11 hr
May 12, 8:53 AM CDTSevere Thunderstorm WarningEWXTravis37 min
May 12, 9:03 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Medina42 min
May 12, 9:07 AM CDTTornado WarningEWXMedina23 min
May 12, 9:11 AM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Comal, Gillespie, Hays, Kendall and 3 more64 min
May 12, 9:20 AM CDTSevere Thunderstorm WarningEWXDimmit40 min
May 12, 9:26 AM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson49 min
May 12, 9:36 AM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe, Medina54 min
May 12, 9:46 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Blanco, Caldwell, Comal, Frio and 5 more59 min
May 12, 9:48 AM CDTSevere Thunderstorm WarningEWXFayette, Lee29 min
May 12, 9:50 AM CDTSevere Thunderstorm WarningEWXAtascosa, Dimmit, Frio, Zavala55 min
May 12, 10:02 AM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Caldwell, Comal, Guadalupe, Hays and 4 more118 min
May 12, 10:07 AM CDTSevere Thunderstorm WarningEWXDimmit38 min
May 12, 10:15 AM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Hays, Lee, Travis, Williamson45 min
May 12, 10:16 AM CDTFlash Flood WarningEWXBexar104 min
May 12, 10:24 AM CDTFlash Flood WarningEWXCaldwell, Hays, Travis, Williamson3 hr
May 12, 10:37 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bastrop, Caldwell, DeWitt, Fayette, Gonzales and 4 more53 min
May 12, 10:58 AM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Fayette, Gonzales, Lavaca, Lee and 1 more47 min
May 12, 11:28 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bastrop, Caldwell, DeWitt, Fayette, Gonzales and 3 more47 min
May 12, 11:32 AM CDTTornado WarningEWXFayette, Gonzales, Lavaca28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.